Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS Atlanta, GA

July 4, 2004Walton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 4, 2004, 4:44 PM EDT for Walton County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 4:44 PM EDT (20:44 UTC)
Expired
Jul 4, 2004, 5:15 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Walton County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042044
SVRATL
GAC297-042115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 515 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BETWEEN...MOVING EAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MONROE AND
PANNELL.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3387 8388 3371 8389 3370 8361 3381 8352
      3389 8362

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:58 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 1:58 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT SUN JUL 4 2004

.SHORT TERM...
MODELS SHOWING LESS ON THE MOISTURE FIELDS AND MORE ON THE HEAT
THROUGH TUESDAY. CURRENT ACTIVITY MOVING ACROSS NORTH GEORGIA EXITING
THE AREA LEAVING ISOLATED STORMS FOR THIS EVENING. THE WEAK SURFACE
TROUGH AND ASSOCIATED H7 SHORT WAVE WILL LAY DOWN A MOISTURE FIELD
ACROSS CENTRAL GEORGIA AFTER MIDNIGHT...THEREFORE WILL LEAVE A
SLIGHT CHANCE OF PRECIP AFTER MIDNIGHT FROM CSG TO MCN TO VDI. THIS
AREA OF MOISTURE WILL REMAIN IN PLACE MONDAY AND SHOULD BE THE BEST
AREA OF THUNDERSTORM DEVELOPMENT IN THE AFTERNOON. HEAT WILL INCREASE
MONDAY PUSHING HEAT INDICES TO NEAR 105 IN THE SOUTHEAST PART OF THE
CWA AND WILL HEADLINE THIS IN THE FORECAST. ALMOST DITTO FOR TUESDAY
WITH A LITTLE BETTER CHANCE OF THUNDERSTORMS AS RESIDUAL MOISTURE
SPREADS BACK ACROSS NORTH GEORGIA.

.LONG TERM...
GFS LESS AGRESSIVE WITH MOISTURE AND THIS IS FOLLOWED WELL BY THE
UKMET. H5 RIDGE WILL SET UP OVER THE SOUTHEAST US AND...ACCORDING TO
THE GFS...PUTS GEORGIA IN AN EASTERLY FLOW WHICH WILL BRING IN
ATLANTIC MOISTURE BY THE LATTER HALF OF THE WEEK. THIS WILL AID
IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS MAINLY IN THE AFTERNOON
AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     72 92 73 93 / 20 20 20 30
ATHENS      72 93 72 95 / 20 20 20 30
GAINESVILLE 71 90 71 92 / 20 20 20 30
ROME        72 93 72 94 / 20 20 20 30
COLUMBUS    75 93 75 94 / 20 30 20 30
MACON       75 94 74 95 / 20 30 20 30
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 17
Hazardous weather outlook, Jul 4, 5:00 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN JUL 4 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA TODAY...

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE OVER THE GULF OF MEXICO...FLORIDA AND
THE WESTERN ATLANTIC. WEAK LOW PRESSURE OVER THE CAROLINAS WILL
DRIFT NORTHEAST WITH A TROUGH EXTENDING INTO THE AREA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND FREQUENT LIGHTNING. SMALL HAIL WILL ALSO BE POSSIBLE.
THE MOST LIKELY LOCATION FOR SEVERE STORMS WILL BE ALONG AND NORTH
OF A LINE FROM BREMEN IN HARALSON COUNTY TO DAHLONEGA IN LUMPKIN
COUNTY. THE BEST TIME FOR SEVERE THUNDERSTORMS WILL BE LATE MORNING
AND AFTERNOON.

.DISCUSSION...
A MOIST AIRMASS CONTINUES OVER THE AREA. THE ATMOSPHERE WILL BECOME
INCREASINGLY UNSTABLE WITH CAPES OF 1500 TO 2000. A SHORT WAVE WILL
MOVE ACROSS THE AREA LATER TODAY THAT WILL CAUSE SCATTERED
THUNDERSTORMS AND WILL GIVE POTENTIAL FOR ISOLATED STORMS TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD
REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 4, 2:28 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT SUN JUL 4 2004

GAZ025-035-041900-
228 PM EDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN BARROW AND JACKSON COUNTIES UNTIL 300 PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MAYSVILLE TO CARL...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THESE STORMS IS EXPECTED TO DIMINISH BY 300 PM EDT.
Special weather statement, Jul 4, 2:54 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT SUN JUL 4 2004

GAZ027-036-041930-
254 PM EDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN CLARKE AND MADISON COUNTIES UNTIL 330 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM POCATALIGO TO 8 MILES WEST OF ATHENS...
MOVING EAST AT 30 MPH.

THESE STORMS HAS THE POTENTIAL TO PRODUCE...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 TO 50 MPH. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS
EXPECTED TO DIMINISH BY 330 PM EDT.
Special weather statement, Jul 4, 4:01 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT SUN JUL 4 2004

GAZ045-042030-
401 PM EDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN DEKALB COUNTY UNTIL 430 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TUCKER TO 7 MILES SOUTHWEST OF
REDAN...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED
TO DIMINISH BY 430 PM EDT.
Special weather statement, Jul 4, 4:05 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT SUN JUL 4 2004

GAZ057-042030-
405 PM EDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HENRY COUNTY UNTIL
430 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FLIPPEN...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS EXPECTED
TO DIMINISH BY 430 PM EDT.
Special weather statement, Jul 4, 4:13 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT SUN JUL 4 2004

GAZ034-042100-
413 PM EDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN GWINNETT COUNTY UNTIL 500 PM EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LILBURN...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 OR 50 MPH. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM THIS STORM IS
EXPECTED TO DIMINISH BY 500 PM EDT.
Special weather statement, Jul 4, 4:34 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT SUN JUL 4 2004

GAZ046>048-042115-
434 PM EDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN WALTON...NORTHERN NEWTON...AND NORTHERN ROCKDALE
COUNTIES UNTIL 515 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BOLD SPRINGS TO MILSTEAD...MOVING EAST AT
25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 515 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:10 PM EDTSevere Thunderstorm WarningFFCMorgan35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.